Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Welcome back! HIV and prednisone
Apr 8, 2005

Hi, Dr. Wohl, Very glad that you're back answering Q's. My Q is this: HIV positive for 3 years, CD4's now 980, VL usually undetectable, including recently. But, due to inflammatory symptoms, possibly due to an overactive immune system (chronic pharyngitis from the day I was infected, painful lymph nodes, burning skin, worsened asthma, neuromuscular weakness), I'm being put on prednisone: 60 mg. a day for a month, then 60 mg every two days for a second month, then 40 mgs every second day for the third month....maybe 20 mg every second day for a fourth month.

Does this sound like a high dose to you for someone with HIV and could there be a risk of the virus breaking free? What dosages of prednisone and lengths of treatments do you typically use for HIV patients in my situation?

Many thanks!

Response from Dr. Wohl

Thanks.

Corticosteroids like prednisone has been used for symptoms associated with immune reconstitution - that is when HIV mediated immune system failure is reversed by HIV therapy and the body reacts to other infections that may be present. Whether you are having immune reconstitution is unclear. Are you on HIV therapy? Was your CD4 cell count low at some point? Have you previously been diagnosed with an opportunistic infection?

I'd be a little more hesitant about using steroids for these types of symptoms if you were not receiving HIV treatment and would really look to see if there was not something else going on that can explain these symptoms. Just because you are HIV+ does not mean you are protected from getting other diseases. A patient of mine was just diagnosed with Multiple Sclerosis, another with Parkinson's Disease - it happens and we should not always assume every symptom developing in a person living with HIV is due to this virus.

Steroids can cause bone loss, gastric ulcers and weight gain, trigger outbreaks of herpes or shingles and low the good parts of your immune function. I would look to them as a last resort.

DW



Previous
Severe symptoms despite good T cell numbers
Next
New Therapies

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement